Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS Huntsville, AL

March 1, 2017Franklin County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2017, 12:52 PM CST for Franklin County, Moore County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 12:52 PM CST (18:52 UTC)
Expired
Mar 1, 2017, 1:15 PM CST
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 33 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS54 KHUN 011852
SVRHUN
TNC051-127-011915-
/O.NEW.KHUN.SV.W.0013.170301T1852Z-170301T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1252 PM CST WED MAR 1 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southeastern Moore County in Middle Tennessee...
  Central Franklin County in Middle Tennessee...

* Until 115 PM CST

* At 1252 PM CST, a severe thunderstorm was located near Tims Ford
  Lake, or near Lynchburg, moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Monteagle,
  Tims Ford Lake, Sewanee, Hurdlow and St. Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
      3522 8586 3514 8587 3512 8633 3513 8635
      3515 8635 3512 8636 3527 8638
TIME...MOT...LOC 1852Z 260DEG 51KT 3520 8629 

HAIL...0.75IN
WIND...60MPH
 
$$

KDW
1 follow-up statement
607 
WWUS54 KHUN 011902
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
102 PM CST WED MAR 1 2017

TNC127-011911-
/O.CAN.KHUN.SV.W.0013.000000T0000Z-170301T1915Z/
Moore TN-
102 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Moore County. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
      3522 8586 3514 8587 3513 8622 3514 8624
      3529 8626
TIME...MOT...LOC 1901Z 260DEG 51KT 3522 8613 

$$

TNC051-011915-
/O.CON.KHUN.SV.W.0013.000000T0000Z-170301T1915Z/
Franklin TN-
102 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR NORTHERN FRANKLIN COUNTY...

At 101 PM CST, a severe thunderstorm was located over Decherd, or
over Winchester, moving east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Monteagle, Sewanee, Tims
Ford Lake, St. Andrews, Woods Reservoir and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
      3522 8586 3514 8587 3513 8622 3514 8624
      3529 8626
TIME...MOT...LOC 1901Z 260DEG 51KT 3522 8613 

HAIL...0.75IN
WIND...60MPH
 
$$

KDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:45 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 1, 11:45 AM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1145 AM CST Wed Mar 1 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 913 AM CST Wed Mar 1 2017

The line moving into northwestern Alabama has become more broken over
the last hour. The most recent development of this broken line has
formed along the approaching cold front, which is quickly moving
southeast over the past few hours. Shear remains very high and low
level helicity remains high (at least 300-400 m2s2 at both 0-1 and
0-3 km layers). Temperatures have risen into the lower 70s west of
I-65 with dewpoints in the lower to mid 60s. Thus, surface based
CAPE has risen south of this developing line to over 1000 J/KG from
some mesoscale analysis. Given these parameters and given potential
of individual supercell development given broken line and
thermodynamic conditions, the tornado threat has increased near and
south of the Tennessee River. Given parameters can not rule out the
development of a stronger tornado. Damaging winds remains the primary
threat and large hail also remains possible. Timing of severe
thunderstorms is between now and 2 pm north of a line from Southern
Middle Tennessee t near the Muscle Shoals area through 2 pm. This
will push southeast to locations near the Tennessee River between
noon and 3 PM, before affecting Cullman county east through southern
DeKalb county between 1 and 4 PM.

.SHORT TERM...(Tonight through Thursday night)
Issued at 351 AM CST Wed Mar 1 2017

Much quieter wx conditions are expected for the TN Valley starting
tonight and continuing through Thu. What lingering rainfall is left
across NE AL should continue to diminish/translate ewd during the
early evening hrs, as cloud cover begins to diminish/sct. The cold
front itself should also make its way out of the local area to the
s/e later this evening, as a strong dome of high pressure out of the
mid/srn Plains states builds ewd into the SE region. With the
oncoming sfc high, cooler/drier air should also begin to filter into
the area from the n, with more seasonal like temps xpcted into Thu.
Lows tonight look to fall back into the mid/upper 30s for most
locations while temps on Thu trend fairly mild, with highs mainly in
the 55-60F range. Temps Thu night look to be even cooler, with lows
falling close to the freezing mark for many areas.

.LONG TERM...(Friday through Tuesday)
Issued at 351 AM CST Wed Mar 1 2017

A rather pleasant end to the work week looks to be in store across
the TN Valley, as the axis of an upper level trough pushes to the
east of the area. Highs on Friday will be on the cool side, behind a
reinforcing shot of cold air. Forecast max temps will only warm into
the lower to mid 50s, with a few spots across our NE counties
struggling to make it out of the 40s. Overnight lows will fall into
the lower 30s under mostly clear skies and calm winds. The cool
spell will be short-lived as upper ridge begins to build into the TN
Valley over the weekend. Plenty of sunshine persist on Saturday and
help our temps reach into the upper 50s to lower 60s.

Forecast models begin to diverge on their evolution of the upper
patten beginning on Sunday. The ECMWF is a little more progressive
with a strengthening shortwave moving through overnight Sunday,
bringing scattered showers across the area. Meanwhile, the GFS
maintains the upper ridging but does indicate a weak shortwave
moving around the northern periphery of the ridge. Either way, our
overnight lows Sunday night will be well above normal and only fall
into the 50s. Discrepancies increase regarding the progression of an
upper level trough that will eject east of the Rockies late in the
long-term period. A cold front will trail southward from the parent
surface low over the Great Lakes and then move eastward into the TN
Valley. Once again, the ECMWF is a little bit quicker bringing this
front through as early as Monday night, though the upper forcing
looks much weaker. The GFS, on the other hand, is roughly 12 hours
slower and shows decent forcing across the TN Valley. Given the
uncertainties, have maintained a blend of the guidance. Also kept a
mention of isolated thunderstorms for Monday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 PM CST Wed Mar 1 2017

MVFR cigs/vsbys are expected starting around 01/17Z at KMSL. The
line will move southeast and begin affecting KMSL terminal in earnest
between 01/18Z and 01/20Z. During this time cigs should drop at
times to IFR criteria. This should happen a bit later at KHSV,
between 01/19Z and 01/21Z. Some of these storms could be strong to
severe. Expect VFR conditions to return quickly this afternoon,
around 02/00Z at KHSV and around 01/23Z at KMSL. Winds will diminish
and become northwesterly early this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...09
LONG TERM...73
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 11:58 AM CST, 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1158 AM CST Wed Mar 1 2017

ALZ001>010-016-TNZ076-096-097-020100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1158 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

A tornado watch has been issued until 6 PM for all counties in
the Huntsville Forecast Area. Strong to severe thunderstorms are
expected...pushing southeast and affecting areas along and north of a
line from Southern Middle Tennessee to near the Muscle Shoals area
in the late morning to early after hours. These strong to severe
storms will push southeast to near the Tennessee River in the early
afternoon hours and affect our southeastern counties through the late
afternoon hours. All modes of severe weather are possible, although
damaging winds up to 70 mph will be the primary threat. A stronger
tornado and large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms return to the Tennessee Valley next Monday
and Tuesday as another cold front approaches from the west.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested today.

ktw

In the hours before

Special weather statement, Mar 1, 12:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1227 PM CST WED MAR 1 2017

TNZ076-096-097-011900-
Franklin TN-Moore TN-Lincoln TN-
1227 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...LINCOLN AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 100 PM CST...

At 1226 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ardmore, or 11 miles west of Fayetteville, moving
east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Huntland, Tims Ford Lake, Lincoln, Hurdlow, Maxwell,
Smithland, Beans Creek, Blanche and Coldwater.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3525 8624 3500 8619 3499 8683 3504 8684
      3517 8683
TIME...MOT...LOC 1826Z 261DEG 44KT 3509 8675

KDW
Local storm report, Mar 1, 12:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             7 ESE ANDERSON          34.87N 87.16W
03/01/2017  E1.75 INCH       LIMESTONE          AL   FIRE DEPT/RESCUE

            .

&&

NWS HUNTSVILLE AL
IRIS SYSTEM
Special weather statement, Mar 1, 12:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1230 PM CST WED MAR 1 2017

TNZ076-097-011900-
Franklin TN-Moore TN-
1230 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 100 PM CST...

At 1230 PM CST, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 9 miles east of Lynchburg, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estill Springs, Tims Ford Lake, Woods Reservoir, Arnold AFB, Oak
Grove and Alto.

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8617 3535 8616
      3536 8616 3534 8603 3531 8600 3532 8598
      3529 8592 3526 8590 3523 8630 3539 8631
      3541 8629 3541 8626
TIME...MOT...LOC 1830Z 261DEG 44KT 3534 8620

KDW
Special weather statement, Mar 1, 12:38 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1238 PM CST WED MAR 1 2017

ALZ005-006-011915-
Madison AL-Limestone AL-
1238 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND NORTHEASTERN
LIMESTONE COUNTIES UNTIL 115 PM CST...

At 1238 PM CST, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 9 miles northeast of Athens, moving east at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Huntsville, Athens, Moores Mill, Meridianville, Hazel Green,
Ardmore, Harvest, New Market, Elkmont and Elkwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3498 8631 3497 8629 3494 8628 3495 8629
      3493 8632 3491 8631 3489 8634 3487 8635
      3483 8633 3480 8635 3481 8699 3498 8699
      3499 8682 3499 8632
TIME...MOT...LOC 1838Z 263DEG 50KT 3491 8687

15
Local storm report, Mar 1, 12:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             3 NNW LITTLEVILLE       34.64N 87.69W
03/01/2017  E1.00 INCH       COLBERT            AL   EMERGENCY MNGR

            .

&&

NWS HUNTSVILLE AL
IRIS SYSTEM
Local storm report, Mar 1, 12:51 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             LEIGHTON                34.70N 87.53W
03/01/2017  E1.00 INCH       COLBERT            AL   PUBLIC

            .

1242 PM     HAIL             4 WSW LEIGHTON          34.69N 87.60W
03/01/2017  E1.25 INCH       COLBERT            AL   TRAINED SPOTTER

            .

&&

NWS HUNTSVILLE AL
IRIS SYSTEM

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 11:49 AM CSTSpecial Weather StatementHUNLincoln26 min
Mar 1, 12:00 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore30 min
Mar 1, 12:27 PM CSTSpecial Weather StatementHUNLincoln33 min
Mar 1, 12:30 PM CSTSpecial Weather StatementHUNFranklin30 min
Mar 1, 1:10 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln35 min
Mar 1, 1:41 PM CSTSevere Thunderstorm WarningHUNFranklin19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.